Score Methodology

How your Financial Health Score is calculated: five pillars, two adjustments, one number from 0 to 100.

Version 3.1, updated September 2026

What is the Financial Health Score?

Your Financial Health Score is a single number between 0 and 100 that measures how well your finances are structured right now. It's worked out automatically from what you enter in your financial planner, so there's nothing extra to fill in.

70 out of 100
  • 80–100Excellent. Strong across all five pillars.
  • 60–79On Track. A good base, with one or two pillars to work on.
  • 40–59Needs Attention. Several areas need work; follow your action plan.
  • 0–39At Risk. Start with your emergency fund and savings rate.
Raw score = Savings Rate + Emergency Fund + SIP Coverage + Goal Readiness + Insurance
Final score = Raw score × Foundation drag × Age drag Each pillar is scored out of 20, so the raw score tops out at 100. Two adjustments then pull it down when the basics are weak: one for your weakest foundation, and one for people aged 45 and over. The result is rounded down to a whole number.

The five pillars

These are the five bars you see next to the gauge in your planner, in the same order.

Savings Rate20 points
Emergency Fund20 points
SIP Coverage20 points
Goal Readiness20 points
Insurance20 points

Pillar 1

Savings Rate

Savings rate = (income − expenses) ÷ income. The more of your income you keep, the more you can invest, prepay loans or put towards your emergency fund.

Savings ratePointsWhat it means
30% or more20Excellent saver
20–29%16Healthy discipline
10–19%12Getting there
5–9%6Thin margin
Below 5%0Risk of overspending

Pillar 2

Emergency Fund

Emergency months = liquid assets ÷ monthly outflows. Outflows include your loan EMIs as well as living costs, because the EMIs don't stop if your income does. This pillar checks you can ride out a job loss, a medical bill or another surprise.

Months coveredPointsWhat it means
6 months or more20Well cushioned
4 to under 614Adequate baseline
2 to under 48Vulnerable; keep building
Below 20One event could derail your finances

Pillar 3

SIP Coverage

SIP coverage = SIPs you already run ÷ (SIPs you run + extra SIP your goals still need). This measures follow-through: how much of the monthly investing your goals need is already happening. With no goals and no SIPs yet, it scores 0.

CoveragePointsWhat it means
100% or more20Fully running; no extra SIP needed
75–99%16Nearly there
50–74%12About half in place
25–49%6A big shortfall
Below 25%0Mostly not started; set up goal SIPs

Pillar 4

Goal Readiness

Goal readiness = free surplus ÷ extra SIP your goals still need. Free surplus is your monthly surplus minus the SIPs you already run. SIP Coverage checks what's already invested; this checks whether you can afford the rest, with a reward for leaving a buffer. With no goals it scores 0; if your goals need no extra SIP, it scores 20.

ReadinessPointsWhat it means
150% or more20Comfortable buffer above your goal SIPs
100–149%16Funded, but tight
50–99%8Partly funded; some goals at risk
Below 50%0Most goals underfunded

Pillar 5

Insurance

Weighted coverage = life cover % × 50% + health cover % × 30% + critical illness cover % × 20%. Each % compares your existing cover with the cover the planner recommends. Term life weighs most because it replaces your income for your dependants. If you haven't entered any cover, the pillar scores 0: missing insurance is a gap to flag, not something to give half marks for.

Weighted coveragePointsWhat it means
80% or more20Well insured across all three
60–79%14Decent; close the remaining gaps
30–59%8Under-insured
Below 30%4Seriously under-insured
No cover entered0Add term life and health cover

Foundation dragAdded in v3.0

Not every pillar carries the same risk. Savings Rate and Emergency Fund are the foundations: without them, strong SIPs and goals give a false sense of security. Someone with great SIPs and no emergency fund is one hospital bill away from selling those investments.

So the final score is scaled by your weaker foundation pillar. The weaker it is, the more it pulls the total down, smoothly and without hard caps.

Foundation drag = 0.5 + 0.5 × (lower of Savings Rate and Emergency Fund points ÷ 20) It runs from 0.50 when a foundation pillar scores zero to 1.00 when both score full marks.
ExampleRawDragFinalBand
All pillars at full marks1001.00100Excellent
No emergency fund, everything else full800.5040Needs Attention
Spending more than you earn, everything else full800.5040Needs Attention
Two months' emergency fund (8 points), rest strong880.7061On Track
Both foundations at zero600.5030At Risk
Why it matters: with plain equal weights, someone with no emergency fund could still score "On Track" if the other pillars are strong. The drag makes the score reflect whether your foundations are secure, not just whether you're investing. Each pillar's own points stay the same, so you can still see exactly where to improve.

Age dragAdded in v3.1

A 28-year-old with no insurance and vague goals has decades to fix it. A 55-year-old in the same position is close to retirement without a safety net. The same raw score should mean different things at different ages.

From age 45, a second adjustment applies to weak Goal Readiness and Insurance, the two pillars that get much harder and costlier to fix later in life.

Age drag = 0.7 + 0.3 × (lower of Goal Readiness and Insurance points ÷ 20) Under 45, age drag is 1.00 (no effect). From 45 it runs from 0.70, when either pillar scores zero, to 1.00 at full marks.
AgeLife stageAge dragFocus
20–29Building foundations1.00 (none)Build habits, start SIPs, get insured
30–44Growth1.00 (none)Grow SIPs, define goals, build the corpus
45–54Pre-retirement0.70–1.00Close goal gaps, lock in insurance, lower risk
55+Protecting wealth0.70–1.00Protect the corpus, keep cover, plan withdrawals
Example: a 52-year-old with a raw score of 80 and strong foundations (foundation drag 1.00), but no insurance and no goal readiness points. The lower of those two pillars is 0, so age drag is 0.70 and the final score is 80 × 1.00 × 0.70 = 56, Needs Attention. The same profile at 35 would score 80, Excellent, because there's still time to fix it.

How to improve your score

Start with the pillar that scores lowest, especially if it's one of the two foundations.

Savings Rate

  • Track every expense for a month; noticing alone often trims 5–10%.
  • Move savings out on salary day, before you spend.
  • Cancel one subscription or regular cost you barely use.
  • Renegotiate rent, premiums or loan rates once a year.

Emergency Fund

  • Aim for 6 months of outflows in liquid assets: savings account, liquid fund or FD.
  • Build it in stages: 2 months, then 4, then 6.
  • Keep it separate from your investment accounts.
  • Use it only for emergencies, and top it back up after.

SIP Coverage

  • Use a step-up SIP that rises about 10% a year with your salary.
  • If your surplus is small, push goal dates out to lower the SIP needed.
  • Put bonuses and windfalls into your goals as lump sums.

Goal Readiness

  • Fund the most urgent goals first.
  • Below 100%, trim nice-to-have goals or give them more time.
  • Look for extra income: freelancing, a side project or a career move.
  • Check in the planner exactly how much each goal needs a month.

Insurance

  • Get term life cover of at least 10–15 times your annual income.
  • Cover the whole family for health; a base plan plus a super top-up keeps premiums down.
  • Consider critical illness cover, which pays a lump sum on diagnosis.
  • Review cover each year and after big changes: marriage, children, a home loan.

Get your free Financial Health Score

Enter your income, expenses and goals, and your score updates as you type.

Open the planner